Hail, Terry
- When
- October 5, 7:43 PM CST
- Where
- Terry County, Brownfield
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.183, -102.283
Golfball size hail damaged roofs and automobiles.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 1:55 PM CST, 5 hours 48 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 255 PM CDT SAT OCT 5 2002 FRONT RETURNING AS A WARM FRONT ALONG A LINE FROM NEAR KSJT TO NORTH OF KMAF. 850 MB POSITION OF FRONT IS FARTHER NORTH OVER THE SOUTH PLAINS OR SOUTHERN PANHANDLE. RICH MOISTURE TO OUR SOUTHEAST WITH 850 DEWPOINTS FROM 10 TO 15 DEG C FROM KMAF TO KDRT. THIS MOISTURE WILL RETURN TONIGHT WITH LOW LEVEL WARM AIR/MOISTURE ADVECTION WITH WIDESPREAD STRATUS EXPECTED WITH MILDER OVERNIGHT TEMPERATURES. A FEW SHOWERS WILL BE POSSIBLE...BUT BETTER CHANCES WILL COME SUNDAY. SHORTWAVE WILL MOVE ACROSS NORTHERN PLAINS TOWARD THE GREAT LAKES. A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TOMORROW...LIKELY REACHING THE SOUTHERN PANHANDLE MID MORNING...AND CLEARING THE SOUTHERN COUNTIES MID TO LATE AFTERNOON. SOME SHOWER ACTIVITY EXPECTED ALONG THE FRONT BUT PERHAPS LIMITED COVERAGE. BETTER MOISTURE AND INSTABILITY WILL BE LOCATED ACROSS THE SOUTHERN HALF OF THE AREA WHICH WILL COINCIDE NEAR MAX HEATING IN THOSE LOCALES. WILL GO WITH 50 PCT SOUTH AND LOWER CHANCE POPS FARTHER NORTH. SOME DRIER AIR WILL TRY TO FILTER IN FROM THE NORTHEAST BEHIND THE FRONT SUNDAY NIGHT. WINDS BECOME EAST AND SOUTHEAST ON MONDAY AS MOISTURE AGAIN ADVECTS NORTHWEST AHEAD OF SOUTHWEST LOW MOVING EAST NEAR SOUTHERN AZ. WILL INCREASE POPS TO GOOD CHANCE MONDAY AND TUESDAY AS THIS SYSTEM APPROACHES WITH BACKING LOW LEVEL WINDS AND MOIST ADVECTION. THEN ZONAL FLOW UNTIL FRIDAY OR SATURDAY...WHEN NEXT SOUTHERN STREAM WAVE WILL BRING CHANCE OF SHOWERS/THUNDER. PRELIMS FOLLOW. FRIONA 52/65/42/67 -414 TULIA 54/67/44/68 -414 LUBBOCK 57/71/48/70 1414 BROWNFIELD 58/76/50/73 1514 CHILDRESS 55/70/48/72 1313 ASPERMONT 59/79/53/76 3533 .LUB...NONE. JAMES
TXZ021>044-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT SAT OCT 5 2002 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE INTO THE SOUTH PLAINS AREA ON SUNDAY. A FEW STORMS MAY APPROACH SEVERE LEVELS. NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS AN UPPER LEVEL LOW MOVES EASTWARD FROM THE SOUTHERN ROCKIES.
The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
1 hail. Local standard time, as filed.
Golfball size hail damaged roofs and automobiles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319426.